Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2004, 2:45 PM EDT for Franklin County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 2:45 PM EDT (18:45 UTC)
- Expired
- Jul 31, 2004, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Franklin County, PA
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 311845 SVRCTP PAC055-311930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 330 PM EDT * AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MERCERSBURG...OR 10 MILES WEST OF GREENCASTLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT LOUDON AROUND 250 PM EDT... GREENCASTLE AROUND 305 PM EDT... ST. THOMAS AROUND 310 PM EDT... MARION AND UPPER STRASBURG AROUND 320 PM EDT... CHAMBERSBURG AROUND 325 PM EDT... FAYETTEVILLE AND MONT ALTO AROUND 330 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3990 7803 3974 7799 3979 7755 4008 7757 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:40 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 31, 10:40 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 AM EDT SAT JUL 31 2004
...CORRECTED TO SHOW NEW COUNTIES IN FLASH FLOOD WATCH...
.SYNOPSIS...
A VERY STRONG SOUTHERLY JET AT 850 HPA IS STREAMING MOISTURE
NORTHWARD AHEAD OF AN APPROACHING SURFACE FRONT TO THE WEST. PWAT
VALUES ARE 1-2 STANDARD DEVIATIONS ABOVE NORMAL AND SUPPORT 1-2
INCHES OF RAINFALL IN A SHORT PERIOD OF TIME FROM THUNDERSTORMS.
WITH PROPAGATION OF CELLS SW TO NE ALONG THE BOUNDARY...TRAINING IS
POSSIBLE AND HEAVY RAIN COULD CAUSE FLOODING. THE ETA SHOWS THE HIGH
PWAT AIR STRUGGLING TO MOVE EASTWARD OVER THE STATE IN THE NEXT
24-36 HOURS.
LONGER RANGES SHOWS THE FRONT MOVES THROUGH AND A GENERALLY DRIER
PATTERN SETTING UP. EARLY IN THE WEEK IT COULD BE MORE SEASONABLE
AND WARM. LONGER RANGE GUIDANCE SHOWS A COOL DOWN AROUND MID-WEEK
INTO EARLY NEXT WEEKEND.
&&
.SHORT TERM (REST OF TODAY)...
THE LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN PENNSYLVANIA WILL
SLOWLY WORK EASTWARD DURING THE DAY. CELLS ALONG THE LINE WILL MOVE
SSW TO NNE FAVORING POTENTIAL TRAINING OF ECHOES. THE STRONG
LOW-LEVEL JET COULD PROVIDE STRONG WINDS WHICH ANY DEEP THUNDERSTORM
COULD EASILY TAP. CANNOT RULE OUT ISOLATED AREAS OF DAMAGING WINDS.
VISUAL SATELLITE IMAGERY SHOWS SUNSHINE IN THE SOUTH AND SOUTHEAST
WITH DEW POINTS IN THE 70S. THIS AREA WILL HAVE VERY HIGH SURFACE
BASED CAPE. AS THE CURRENT LINE OF SHOWERS MOVES INTO SOUTHEASTER
AREAS...THERE IS THE MULTI THREAT OF TORRENTIAL DOWNPOURS AND
DAMAGING WINDS. THE SHEAR IS QUITE STRONG TOO COMBINED WITH VERY LOW
LCLS...THE THREAT OF AN ISOLATED TORNADO CANNOT BE RULED OUT.
FLASH FLOOD WATCH HAS BEEN EXTENDED IN COVERAGE TO REFLECT THE
POTENTIAL AND THE UPDATED FORECASTS WILL SHOW THE RAIN THREAT WITH
THE SLOW W-E MOVING SYSTEM.
&&
.LONG TERM (TONIGHT THROUGH FRIDAY)...
TONIGHT...MOST OF THE RAIN AND THUNDERSTORMS WILL BE OVER CENTRAL
AND EASTERN SECTIONS AS THE FRONT MOVES EASTWARD. THE THREAT OF
LOCALLY HEAVY RAINS WILL CONTINUE IN THE AFFECTED AREAS.
SUNDAY...THINGS DRY OUT IN THE WEST BUT SOME LINGERING RAIN IS
POSSIBLE IN THE EXTREME SOUTHEAST INTO SUNDAY EVENING. THE MOISTURE
LEVELS WILL DROP IN THE WEST DURING THE DAY SUNDAY.
MONDAY-WED...DEW POINTS DROP IN THE EAST MAKING IT A BIT MORE
COMFORTABLE MONDAY...HOWEVER...850 HPA TEMPS WILL BE ON RISE AND
WITH MORE SUNSHINE...DAYTIME HIGHS WILL BE CLIMBING TO NEAR NORMAL
LEVELS MONDAY. THE CMC AND NCEP ENSEMBLE PREDICTION SYSTEMS (EPS)
SHOW ABOVE NORMAL THICKNESS AND 850 HPA TEMPERATURES TUESDAY
SUGGESTING A WARM SUMMER DAY ON TUESDAY. THE CMC EPS SUGGESTS HOT
AIR COULD LINGER ON WED UNTIL THE COOL DOWN COMMENCES. THE
DETERMINISTIC GFS HAS A CONVECTIVE FEEDBACK LOW THAT LIKELY IMPACTS
THE MID-WEEK FORECASTS AND BEYOND PUTTING LOTS OF UNCERTAINTY IN THE
MIX. HAD TO LEAN TOWARD THE ENSEMBLE TO MITIGATE THE BIAS. ALSO
BIASED ALL TEMPERATURE FORECASTS WITH ENSMOS DUE TO THE POTENTIAL
PROBLEMS WITH THE GFS BASED EXTENDED MOS.
THU-SAT...FORECAST DOES HINGE ON THE DEEP LOW THAT IS UNLIKELY. BUT
USING THE CMC AND NCEP EPS IT APPEARS THAT THE 850 TEMPS FALL FROM
THE BALMY 16-18C RANGE ON TUES TO AROUND THE 10C RANGE ON THU-FRI
AND REMAIN IN THIS SLIGHTLY BELOW NORMAL PHASE UNTIL SAT. THIS
COULD BE BIASED ON THE OVERLY DEEP SYSTEM FORECAST IN THE MODELS BUT
ITS A BETTER MIDDLE GROUND. WINDS COULD VARY MARKEDLY BASED ON THE
MODEL OR EPS SYSTEM YOU CHOSE. CMC PWAT IS QUITE LOW...LOW END OF
NORMAL NEXT WEEK INTO NEXT WEEKEND SO THIS COULD BE A DRIER THAN
USUAL WEEK IN THE SUMMER OF NEVER ENDING RAINFALL.
&&
CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
024>028-033>035-037-041-042-045-046 THROUGH SUNDAY.
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 413 AM EDT SAT JUL 31 2004
AVIATION...
STRONG LOW LEVEL JET ALLOWING FOR GOOD MIXING...AND HENCE VFR VSBYS.
CIGS ALSO GENERALLY VFR...ALTHOUGH SOME PATCHES OF MVFR DEVELOP
ACROSS LOWER/MID SUSQ VALLEY. EXPECT MVFR CIGS TO INCREASE IN AREAL
COVERAGE TOWARD SUNRISE...AND LINGERING UNTIL LATE MORNING.
OTHERWISE...EXPECT MAINLY VFR CONDITIONS OUTSIDE OF TSTMS. WITHIN
TSTMS...EXPECT IFR/MVFR VSBYS...WHICH SHOULD EXPAND FROM WESTERN
TERMINALS THIS MORNING...INTO THE CENTRAL TERMINALS FROM MIDDAY
THROUGH MID AFTERNOON...REACHING THE SUSQ VALLEY LATE AFTN INTO THE
EVENING HOURS. EXPECT MVFR/IFR CIGS TO DEVELOP LATE TONIGHT AS LOW
LEVEL WINDS DECREASE.
SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
LARGE SCALE TROF WILL LIFT OUT OF OHIO VALLEY DURING THE NEXT FEW
DAYS...SETTING THE STAGE FOR A WET WEEKEND. ALTHOUGH THE FRONT
OFFERS LITTLE SURFACE CONVERGENCE...CENTRAL PA TO BE IN RIGHT
ENTRANCE REGION OF UPPER JET...AND THIS COMBINED WITH EXTREMELY HIGH
PWATS WILL PRODUCE WIDESPREAD RAIN AND TSRA OVER THE REGION. THE
ENTIRE SYSTEM WILL SLOWLY PROGRESS EAST...BUT THE KEY WORD IS
SLOWLY...AND THIS WILL KEEP RAIN THREAT IN THROUGH SUNDAY.
LONG TERM (MONDAY THROUGH FRIDAY)...
MADE SOME CHANGES TO EXTENDED GRIDS...HEAVILY BASED ON 12Z/31 ECMWF.
LOOKS LIKE BOTH 31/00Z GFS AND 12Z ECMWF IN GENERAL AGREEMENT
THROUGH TUE NIGHT...THEN IT APPEARS THAT SIGNIFICANT CONVECTIVE
FEEDBACK CONTAMINATES GFS SOLUTION THEREAFTER.
MON-MON NT...VERY LITTLE SYNOPTIC FORCING TO INDUCE CONVECTION...YET
MID LEVELS STILL A BIT CHILLY. THIS SHOULD CREATE ENOUGH INSTABILITY
TO GENERATE AT LEAST ISOLATED AFTERNOON CONVECTION...AND THUS KEPT
SLIGHT CHC POPS. WEAK COLD FRONT APPROACHES LATE MON
NIGHT...THEREFORE WILL KEEP SLIGHT CHC. MAX TEMPS MON AFTERNOON
SHOULD BE MUCH WARMER THAN RECENT DAYS...AS +16-18C 850 TEMPS REACH
CENTRAL AND WESTERN AREAS...ALONG WITH WESTERLY LOW LEVEL COMPONENT
TO THE WIND. TEMPS WITHIN GRIDS MAY EVEN NEED TO BE RAISED IF
SUBSEQUENT MREF DATA IS IN AGREEMENT WITH TOASTY 850 TEMPS.
TUE...WEAK FRONT PASSES THROUGH CWA...BUT LITTLE LOW LEVEL
CONVERGENCE EXPECTED. WL KEEP SLIGHT CHC ACROSS CENTRAL AREAS...AND
LOW CHC FOR FAR SE...WHERE ENOUGH LOW LEVEL MOISTURE AND
INSTABILITY...AND BEST LOW LEVEL CONVERGENCE SHOULD OCCUR.
ALSO...SHOULD BE QUITE WARM...WITH SOME AREAS ACROSS LOWER SUSQ
POSSIBLY GETTING CLOSE TO 90.
WED-THU...NW FLOW TAKES OVER...WITH SLIGHTLY COOLER...AND LESS HUMID
CONDITIONS. WL REMOVE ANY POPS FOR THIS PERIOD.
THU NT-FRI...00Z/31 GFS APPEARS TO SUFFER FROM THE AFOREMENTIONED
CONVECTIVE FEEDBACK. HOWEVER...12Z ECMWF DOES HINT AT WEAK SHORTWAVE
RIPPLING E...INDUCING POTENTIAL AREA OF MID LEVEL FRONTOGENETICAL
FORCING THU NT/EARLY FRI. THEREFORE...WL INCLUDE CHC POPS FOR
CENTRAL AND SOUTHERN AREAS THU NT...AND SLIGHT CHC FOR FRI.
ALSO...WL CONTINUE COOLING TREND.
HYDROLOGY...
HPC PAINTING THE REGION FROM JST NORTHEAST THROUGH IPT AS AN AXIS OF
ISOLATED EXCESSIVE RAINFALL. STRONG LOW LEVEL JET...COMBINED WITH
PWATS SLIGHTLY OVER 2 INCHES WILL SET THE STAGE FOR HEAVY RAIN
POTENTIAL. ALTHOUGH AXIS OF HEAVY RAIN EXTENDS SLIGHTLY SOUTH OF
FFA...USED LOWER FFG VALUES AS A BASIS FOR WATCH OUTLINE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
037-041-042-045-046 THROUGH SUNDAY.
&&
SYNOPSIS (UPDATE)...GRUMM
SHORT TERM (UPDATE)...GRUMM
LONG TERM (UPDATE)...GRUMMHazardous weather outlook, Jul 31, 5:09 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 AM EDT SAT JUL 31 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010905- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 509 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS. HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 31, 2:22 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 222 PM EDT SAT JUL 31 2004 PAZ036-311900- FRANKLIN- 222 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN COUNTY... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS AROUND 300 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 64 min |
| Jul 31, 3:32 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 28 min |
| Jul 31, 4:49 PM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.